Thunderstorm Wind, Bennett
- When
- July 25, 5:15 PM MST
- Where
- Bennett County, 1 mi ESE of Martin
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.164, -101.712
A strong thunderstorm briefly became severe over central Bennett County, producing wind gusts over 60 mph in the Martin area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong thunderstorm briefly became severe over central Bennett County, producing wind gusts over 60 mph in the Martin area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 25, 4:27 PM MST, 48 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 527 PM MDT Sun Jul 25 2021 .DISCUSSION...(This Evening Through Sunday) Issued at 1230 PM MDT Sun Jul 25 2021 Water vapor shows large high stretching from the southwestern through south central CONUS, with ridge amplifying into the Northern Rockies. At the surface, warm front has lifted to near I-90 across northeast WY and western SD. Large scale subsidence keeping skies mostly clear this afternoon with the exception of some flat cu in the northern Black Hills. Temps early this afternoon have already soared into the 90s at most plains locations. Other than an isolated storm or two from the Black Hills eastward late this afternoon and evening, skies will remain mostly clear (but hazy) through tonight. As upper ridge expands north and east through mid week, temps will continue to warm the next few days. Widespread highs in the 90s are expected in the Black Hills, with 100s on the plains. Readings of 105-110F expected on the western SD plains, especially Tuesday into Wednesday as upper high becomes centered over the Central Plains. Smoke aloft could keep temps from reaching their full potential. Heat advisories will become likely by Tuesday into Wednesday, and after coordination with surrounding offices have decided to hold off on issuing any highlights on this shift. Large scale subsidence will keep things dry. Upper ridge will retrograde slightly later in the week with west to northwest flow developing aloft. This will result in a slight cool down beginning Thursday, although temps will still remain above average through the weekend. There will be a better chance for storms nearly every day from Thursday through the weekend with more active flow developing. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 526 PM MDT Sun Jul 25 2021 Isolated to scattered thunderstorms will continue this evening across south central South Dakota. MVFR conditions will be possible near any storms. Otherwise, VFR conditions are expected. && .FIRE WEATHER... Issued at 1230 PM MDT Sun Jul 25 2021 A large upper ridge will bring very hot conditions to the area through Wednesday, with widespread highs into the 90s in the Black Hills and 100s on the plains. The plains east of the Black Hills will see highs of 105-110F Tuesday and Wednesday. RH's will also be quite low, down to around 10 percent some afternoons. Strong winds do not look likely during this hot period, but certainly near critical fire conditions expected given the hot/dry weather. The ridge will break down by Thursday with slightly cooler temps and better chances for thunderstorms into the weekend. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...MLS FIRE WEATHER...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 354 AM MDT Sun Jul 25 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261000- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 354 AM MDT Sun Jul 25 2021 /454 AM CDT Sun Jul 25 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible this afternoon and evening. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very hot weather is expected Monday through Wednesday. Highs across the plains will be around 100 to 110 degrees, hottest on Tuesday. Chances for thunderstorms return late Wednesday, continuing through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 304 PM MDT Sun Jul 25 2021 SDZ043-044-046-047-252145- Jackson SD-Bennett SD-Todd SD-Mellette SD- 304 PM MDT Sun Jul 25 2021 ...STRONG THUNDERSTORM OVER WESTERN TODD...SOUTHWESTERN MELLETTE... SOUTHEASTERN JACKSON AND NORTHEASTERN BENNETT COUNTIES... At 304 PM MDT/404 PM CDT/, Doppler radar was tracking a strong thunderstorm over Long Valley, or 24 miles northeast of Martin, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wanblee, Long Valley, Norris, Black Pipe, George Town and Eagle Nest Butte. LAT...LON 4353 10183 4366 10169 4352 10106 4322 10129 TIME...MOT...LOC 2104Z 286DEG 14KT 4347 10147 Calderon
Special Weather Statement National Weather Service Rapid City SD 405 PM MDT Sun Jul 25 2021 SDZ043-044-046-047-252245- Jackson SD-Bennett SD-Todd SD-Mellette SD- 405 PM MDT Sun Jul 25 2021 ...STRONG THUNDERSTORM OVER NORTHWESTERN TODD...SOUTHWESTERN MELLETTE...SOUTHEASTERN JACKSON AND NORTHEASTERN BENNETT COUNTIES... At 404 PM MDT/504 PM CDT/, Doppler radar was tracking a strong thunderstorm over Long Valley, or 23 miles northeast of Martin, moving southeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Long Valley, Norris, Hisle, Black Pipe and Eagle Nest Butte. LAT...LON 4346 10194 4359 10151 4344 10101 4324 10151 TIME...MOT...LOC 2204Z 301DEG 18KT 4347 10150 Helgeson
Special Weather Statement
National Weather Service Rapid City SD
550 PM CDT Sun Jul 25 2021
SDZ046-252330-
Mellette SD-
550 PM CDT Sun Jul 25 2021
...STRONG THUNDERSTORM OVER NORTHEASTERN MELLETTE COUNTY...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm over
Westover, or 10 miles south of Murdo, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Mellette County northeast of White River along the White River.
LAT...LON 4367 10079 4373 10077 4371 10068 4375 10064
4374 10064 4377 10058 4373 10055 4373 10046
4372 10047 4374 10037 4371 10034 4372 10031
4354 10035
TIME...MOT...LOC 2249Z 284DEG 13KT 4374 10066
HelgesonSpecial Weather Statement
National Weather Service Rapid City SD
455 PM MDT Sun Jul 25 2021
SDZ043-044-252345-
Jackson SD-Bennett SD-
455 PM MDT Sun Jul 25 2021
...STRONG THUNDERSTORM OVER SOUTH CENTRAL JACKSON AND NORTHEASTERN
BENNETT COUNTIES...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Hisle, or 11 miles north of Martin, moving
southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Martin, Sunrise Housing, Hisle, LaCreek North Housing and Eagle Nest
Butte.
LAT...LON 4337 10187 4352 10169 4331 10123 4328 10123
4311 10173
TIME...MOT...LOC 2255Z 327DEG 15KT 4334 10167
HelgesonSpecial Weather Statement National Weather Service Rapid City SD 557 PM MDT Sun Jul 25 2021 SDZ044-260100- Bennett SD- 557 PM MDT Sun Jul 25 2021 ...STRONG THUNDERSTORM OVER SOUTHEASTERN BENNETT COUNTY... At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Lacreek Wildlife Refuge, or 6 miles east of Martin, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Martin, Tuthill, Sunrise Housing and Lacreek Wildlife Refuge. LAT...LON 4321 10174 4327 10154 4300 10129 4300 10162 TIME...MOT...LOC 2357Z 332DEG 15KT 4316 10160 Helgeson
The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970196.